Home About us Articles Multimedia Search Instructions Login 
5 years IF: 1.036 (® Thomson Reuters)
IF 2016: 1.064 (® Thomson Reuters)
Total Cites: 7140
Follow Us
Follow Us
  • Users Online: 2226
  • Home
  • Print this page
  • Email this page

 Table of Contents  
CORRESPONDENCE
Year : 2018  |  Volume : 131  |  Issue : 12  |  Page : 1502-1503

Acute Angle-Closure Glaucoma Caused by Venlafaxine


1 Department of Pharmacy, Shaanxi Provincial People's Hospital, Xi'an, Shaanxi 710068, China
2 Department of Neurology, Shaanxi Provincial People's Hospital, Xi'an, Shaanxi 710068, China

Date of Submission13-Feb-2018
Date of Web Publication08-Jun-2018

Correspondence Address:
Dr. Nan Zhou
Department of Pharmacy, Shaanxi Provincial People's Hospital, Xi'an, Shaanxi 710068
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0366-6999.233952

Rights and Permissions

How to cite this article:
Zhou N, Zhao JX, Zhu YN, Zhang P, Zuo Y. Acute Angle-Closure Glaucoma Caused by Venlafaxine. Chin Med J 2018;131:1502-3

How to cite this URL:
Zhou N, Zhao JX, Zhu YN, Zhang P, Zuo Y. Acute Angle-Closure Glaucoma Caused by Venlafaxine. Chin Med J [serial online] 2018 [cited 2018 Jun 24];131:1502-3. Available from: http://www.cmj.org/text.asp?2018/131/12/1502/233952



To the Editor: In clinics, antidepressants are widely used. Due to the elevated intraocular pressure (IOP), there is less use of tricyclic antidepressant at present. However, a new type of antidepressants is also possible in the presence of acute glaucoma. Here, we report a case of bilateral acute angle-closure glaucoma associated with venlafaxine.

A 70-year-old woman, who had a history of slow reaction for more than 2 years, was admitted to our hospital. The initial diagnosis was lacunar infarction. Although she was suffering from insomnia, her physical examination was normal. Similarly, her previous ophthalmological history was normal, and her eyesight had declined slightly in recent years. In consideration of her score of Hamilton Anxiety Scale (15 points) and Depression Scale (20 points), venlafaxine (37.5 mg, po, qd) was used in the treatment. After three days of taking venlafaxine, the patient complained of dizziness, palpitation, and poor appetite. Then, the drug was discontinued. However, five hours later, the patient complained of eye tearing with blurred vision and did not daring to open eyes. Conjunctival congestion and haze of the cornea were appeared in her eyes. IOP of both eyes was more than 80 mmHg (1 mmHg=0.133 kPa). A diagnosis of acute angle-closure glaucoma was made by an ophthalmologist. Immediate therapy was commenced with a standard acute angle-closure glaucoma treatment regimen. The IOP was reduced to normal (13 mmHg in the right eye and 17 mmHg in the left eye) after giving mannitol, pilocarpine, and timolol maleate. There was no abnormality IOP after 3 days of continued treatment. After that, the patient was transferred to another hospital for eye surgery. We have been informed that she recovered during follow-up.

Drugs with α1 adrenergic action or anticholinergic action could induce acute angle-closure glaucoma. Selective serotonin reuptake inhibitors (SSRIs) are mainly selective for 5-hydroxytryptamine (5-HT) receptor, but they have extremely weak effect on α1 adrenergic or cholinergic receptors. Therefore, they are usually considered to have little effect on IOP. In a search of literature, we found rare published reports of venlafaxine associated with acute angle-closure glaucoma. There have been three previous reports of increased IOP in patients with known glaucoma who began taking venlafaxine.[1],[2] Besides, increased IOP in two patients with hypermetropia caused by venlafaxine was reported in Sydney on 2002 and 2005, respectively.[3],[4] The patient had no associated family history of glaucoma, but we found that she had shallower anterior chambers (anterior chamber depth = corneal thickness and peripheral chamber depth = 1/5 corneal thickness) which predisposed to angle-closure glaucoma. In addition, she was hospitalized without taking other drugs that could induce glaucoma. The great attack of acute angle-closure glaucoma may be induced by venlafaxine. The proposed pathophysiological mechanism involves anticholinergic effects and a possible serotonergic mechanism due to the presence of 5-HT receptors in human eyes and their concentration in the mammalian ciliary body and cornea.[1] The strong stimulation of serotonergic transmission could also account for the increase in IOP, as has been reported with other SSRIs.[1],[5] When stimulated by agonists, 5-HT receptors are responsible for relaxation of the sphincter muscle of the pupil and subsequent mydriasis. 5-HT2A/2C receptors are also present in the ciliary body, and it is presumed that it indirectly increases ciliary body flow with an enhanced production of aqueous humor.[1] Direct activation of 5-HT7 receptions has been shown to increase aqueous production via a rise in cyclic adenosine monophosphate levels, and stimulation of 5-HT2A/2C receptors in the ciliary body indirectly enhances ciliary body blood flow, thus promoting the production of aqueous by the ciliary processes.[2] Although the mechanism of the venlafaxine increasing IOP is still unclear, it is a beneficial warning for clinical treatment. Acute angle-closure glaucoma usually occurs with severe headache, nausea, and vomiting, and is easily misdiagnosed as brain disease or acute gastroenteritis, resulting in delayed or inappropriate treatment. We believe that this case demonstrates awareness among physicians prescribing these drugs must be raised, especially in those special patients with hypermetropy or glaucoma. It may be best for patient to check if there are shallower anterior chambers or narrow iridocorneal angles before using this type of antidepressant. In addition, it is necessary to start from small doses of venlafaxine for the first time to reduce adverse drug reactions.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

This work was supported by a grant from the National Natural Science Foundation of China (No. 81703514).

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Della Mônica M, D'Elia G, de Andrade AG, Alves TC. Dose-related increase of intraocular pressure caused by venlafaxine use: Case report. J Clin Psychopharmacol 2008;28:252-4. doi: 10.1097/JCP.0b013e3181674636.  Back to cited text no. 1
    
2.
Botha VE, Bhikoo R, Merriman M. Venlafaxine-induced intraocular pressure rise in a patient with open angle glaucoma. Clin Exp Ophthalmol 2016;44:734-5. doi: 10.1111/ceo.12769.  Back to cited text no. 2
[PUBMED]    
3.
Ng B, Sanbrook GM, Malouf AJ, Agarwal SA. Venlafaxine and bilateral acute angle closure glaucoma. Med J Aust 2002;176:241.  Back to cited text no. 3
[PUBMED]    
4.
de Guzman MH, Thiagalingam S, Ong PY, Goldberg I. Bilateral acute angle closure caused by supraciliary effusions associated with venlafaxine intake. Med J Aust 2005;182:121-3.  Back to cited text no. 4
[PUBMED]    
5.
Costagliola C, Parmeggiani F, Sebastiani A. SSRIs and intraocular pressure modifications: Evidence, therapeutic implications and possible mechanisms. CNS Drugs 2004;18:475-84. doi: 10.2165/00023210-200418080-00001.  Back to cited text no. 5
[PUBMED]    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed60    
    Printed2    
    Emailed0    
    PDF Downloaded28    
    Comments [Add]    

Recommend this journal




京ICP备05052599号